For those who care for someone with Parkinson's disease
[Home] [Forum] [Help] [Search] [Register] [Login] [Donate]
You are not logged in


Topic blacking out Go to previous topic Go to next topic Go to higher level

By hatepd On 2012.01.30 22:37
My husband, 71,and diagnosed with PD for several years now had a accident with his vehicle this am. Thank goodness no body else was involved. He doesn't remember what happened. He DIDN'T pass out or fall. Didn't see the tree before he hit it. Hit his head on something and his chest against the steering wheel. Left arm also is bothering him but he tells me it was already bothering him..My question is this... could his medication be the problem here even though nothing has been changed in quite some time. Could he be having mini seizures? strokes?. He refused going to the ER and of course his neurologist is out of town. He is to call me back tomorrow.
Thanks for any input you may have on this.

By Reflection On 2012.01.31 07:02
Your post resonates.
My 65 year old husband has been diagnosed with PD for 12 years.
I can just quote your post for what happened to him:

"had a accident with his vehicle...[a year ago] Thank goodness no body else was involved. He doesn't remember what happened. He DIDN'T pass out or fall. Didn't see the tree before he hit it. Hit his head on something and his chest against the steering wheel. Left arm also is bothering him but he tells me it was already bothering him."

Only modification - he doesn't know if he passed out or not - he just doesn't remember what happened. He was in the hospital for six days recovering from his injuries; his car was totaled.

But, of course, he says he's fine! He can drive! AGGGG!

Passing out while driving is a known issue for Parkinsons:

http://journals.lww.com/neurotodayonline/Fulltext/2002/03000/How_To_Deal_With_Somnolence_and_Sleep_Attacks_in.9.aspx

Dopamine agonists can cause sleep attacks, including while driving.

Amantadine increases the risks of seizures, and many other medications taken with amantadine, including Ambien (sleep issues) and wellbutrin (anti-depressant/ADD) can further increase that risk.

On shoulder problems: I don't remember reading much about this on this forum, but they are common with PD. The magic words to google are:

Adhesive Capsulitis - Frozen Shoulder

http://www.myparkinsons.org/cgi-bin/forum/post_reply.pl?id=20498

http://www.gissport.it/articoli%20scientifici/frozenshoulder_revew2010.pdf

My husband went to a top shoulder expert, was told that surgery to fix his shoulder probably wouldn't work.

There's a Swiss study - I can't lay my hands on it - that persons with PD don't tend to do well with shoulder surgery, perhaps because they tend to fall again and injure the healing shoulder.

It's scary - I'm so sorry.

By LotsaBob On 2012.02.14 10:50
Funny you guys should mention the "blacking out or suddenly falling asleep." I was diagnosed with PD in 2010 and I am going through that now, according to my wife. One would think that it would happen later in the progress of the dieases. If that is the case then I'm on Fast Track.

By Reflection On 2012.02.14 18:06
Dear LotsaBob - in my posts to this forum, I tend to be of the view that Persons with PD underestimate the impact on themselves (and their families). But - I think there's a very good chance that you're not on the Fast Track, but rather it's your medications.
Dopamine Agonists, in particular, are notorious for causing blacking out/suddenly falling asleep. They made my husband do just that - literally, at dinner he'd conk out,ditto watching TV, and let's not even talk about driving. It turned out it was the dopamine agonists, and when he went off them, the sleep attacks stopped.
Now, as I note above in my prior post, he did crash the car - but that may have been a seizure, possibly brought on by Wellbutrin AND Amantadine AND Ambien, all of which lower the seizure threshold - we don't really know what caused it. But if you can lower the dose, or get off the dopamine agonists, you might find your "blacking out or suddenly falling asleep" stops, or is greatly reduced. Good luck with it.

By LotsaBob On 2012.02.14 18:51
Refection: I don't understand. I've been on the same drugs now for about 8 or 9 months now. Why all of a sudden does the sudden sleep thing start. Perplexed.

By LOHENGR1N On 2012.02.14 23:56
Bob, Reflection beat me to it. I was going to suggest that medication might be the culprit on the sleep thing. Even being on some medications for several months it can take time for some of these anti-Parkinson's medications to build up in your system. By the same token you might be benefiting from these drugs and be more active at times throughout the day than you were before they reached levels of control, however this being said when we get tired it can hit us quickly and hard so we fall asleep right on the spot.

This is one of the hard things for Us Patients and Caregivers to discuss with our doctors. Many times We'll mention falling asleep at the drop of a hat or inconvenient times and the Doctors will seemingly just skip past it or nod and not say much about it. This is because they are familiar with these effects or side-effects of medication so it is to be expected from their point of view. To us it is unsettling and we worry why, to them it's just part of the medication. With the medical field being what it is today most Doctors are scheduling patients so close and juggling so many they don't have time to sit and explain these issues to Us. In a better world they would have or make time but this isn't a better world.

Finally Bob, as we say all the time everyone gets different symptoms some will have sleep problems from the get go others may move slowly from the start and never tremor. The main thing we have to try to do is not jump to conclusions about either "fast track' or "slow track" with this disease. My Parkinson's Disease is mine, Your Parkinson's Disease is yours. We'll go as fast or as slow as the "package" of Parkinson's we have. We can only try to reduce stress of this. To worry about fast or slow doesn't change it, well it does make symptoms worse stressing about it. Also We do have symptoms common to P.D. that overlap each other but if we do share symptoms it still doesn't mean we're as far along or early into the disease it's just what we got. Some People panic if they fall a few times a week My friend falls forty to fifty times a day if he tries to walk instead of using his walker or wheelchair. We're all different yet all the same. Read up on your medication and when you see your Neurologist tell them you have concerns about the falling asleep during the day and ask them to take a few minutes to discuss the medicine and effects on your being tired. I hope this helps explain some of what might be going on and why. Take care, best of luck and hang in there.

By Reflection On 2012.02.15 10:18
Hi - I echo what Al/Lohengrin said.

Also - the "excessive daytime sleepiness" that my husband is experiencing now "feels" quite different than the dopamine agonist sleep attacks he had several years ago.

A "sudden, irresistible" urge to sleep is how the dopamine agonist sleep attacks are described. So, for example, if we were watching TV and my husband would have a bowl of popcorn on his lap, he'd kind of zone out, conk out, the popcorn would start listing, then sliding, then crash. He'd just kind of blank out, then awaken with a start.

The "excessive daytime sleepiness (or somnolence)" of advanced parkinson's seems more like a strong urge to take a nap - more gradual, though sometimes quite frequent.

Now, a message from a spouse - please, please, please!! - don't drive until you get this issue resolved. You could kill someone, and you could kill yourself and your loved ones in the car. I'm a strong, assertive, highly educated woman, and I was utterly defeated by this issue with my husband - he insisted on driving. If you're having sleep attacks, you just can't risk it. This doesn't mean you can't ever drive again. I'll bet you can, and will, when you get your medications adjusted. But for now, please, don't. You will do some real damage to your family by insisting on putting yourself, others at risk - even if you don't have a crash, you've undermined your relations with you loved ones, and put them under horrendous stress. Please don't. Parkinson's is a nasty disease, and you and your loved ones are going to need all the strength, love, resilience you can muster to get through it together. Don't use up some of that resilience on taking unnecessary risks, like driving when you might fall asleep at the wheel.

By Reflection On 2012.02.15 10:28
here's a neurology article on sleep attacks, driving and dopamine agonists:

http://journals.lww.com/neurotodayonline/Fulltext/2002/03000/How_To_Deal_With_Somnolence_and_Sleep_Attacks_in.9.aspx

By susger8 On 2012.02.15 13:22
That's a really interesting article!

My dad definitely had fewer sleep attacks after going off Requip. He was (still is) most likely to have one just after finishing a meal. This has led to a lot of spills on the carpet since he sometimes falls asleep while holding a drink. A mug with a lid helps minimize the mess.

Sue


© 2003-2017 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you